Blood thickening tied to gender-affirming testosterone is rare

Testosterone prescribed for masculinizing hormone therapy can cause a patient's blood to thicken, but it turns out that this side effect is rare. (Image credit: Erdark via Getty Images)

People who take testosterone as gender-affirming care face a risk that the hormone will thicken their blood, leading to a side effect that requires bloodletting treatment. But now, the largest study of its kind in the U.S. suggests that this effect is actually far less common than previously thought.

In revealing that the side effect is rare, the study assuages one of the few medical concerns that come with gender-affirming testosterone, co-senior study author Dr. Daniel Slack, a second-year endocrinology fellow at Mount Sinai Hospital in New York, told Live Science.

The sex hormone testosterone is prescribed to treat cisgender men who don't produce enough of it and as part of masculinizing hormone therapy for transgender and gender-diverse people. This therapy drives the development of male secondary sex characteristics — for example, by deepening the voice, increasing body hair and redistributing fat — while suppressing female characteristics, such as menses (periods).

However, testosterone can also increase the concentration of red blood cells in the blood, causing a condition known as erythrocytosis, which thickens the blood and slows blood flow, potentially leading to life-threatening blood clots.

The new study included more than 6,600 transmasculine individuals receiving testosterone in the U.S. — the largest North American cohort reported to date — and revealed that less than 1% developed a concentration of red blood cells that would warrant medical intervention, such as bloodletting, and for hormone therapy to be stopped.

Related: Fetal testosterone may program boys' behavior

The authors hope that the findings, published Monday (Nov. 27) in The Journal of Clinical Endocrinology and Metabolism, will reassure patients and help clinicians feel more comfortable prescribing testosterone.

"The one outstanding concern that folks do tend to have with testosterone is the risk of erythrocytosis," Slack said. "And we've shown that, even that risk — the one thing that people still worry about — is exceedingly low in users of masculinizing gender-affirming hormone therapy."

Testosterone is thought to increase the concentration of red blood cells in the blood by stimulating a red-blood-cell-producing hormone called erythropoietin. It may also increase the availability of another red blood cell ingredient: iron. Most clinicians are aware that erythrocytosis is a potential side effect of testosterone gender-affirming hormone therapy. But prior to the new study, it wasn't clear how common it was.

The study authors analyzed the levels of testosterone and concentration of red blood cells in the blood of 6,670 transmasculine individuals. The latter measure is referred to as "hematocrit," or the percentage by volume of a person's blood that's made up of red blood cells. All of the participants had been receiving testosterone as part of gender-affirming hormone therapy for at least three months before the study.

Higher levels of testosterone were associated with higher hematocrit levels. However, in most cases, the size of this change was "small" and "unlikely to be clinically meaningful," lead study author Nithya Krishnamurthy, a second-year medical student at the Icahn School of Medicine at Mount Sinai, told Live Science.

Normally, the safe hematocrit range for male adults is around 40% to 54%, with anything higher needing treatment. The participants who took testosterone via muscular injection had slightly higher average hematocrit levels than those who received it using a patch or gel — a difference of 44.96% compared with 43.41%. The difference possibly stems from the amount of testosterone the body is exposed to, they wrote in the paper, given that injectable, long-lasting testosterone results in higher, sustained levels of the hormone than gels applied daily. 

Overall, regardless of how testosterone was administered, only 8.4% of participants had hematocrit levels that exceeded 50%, and less than 1% had levels greater than 54%, the threshold for treatment. This amounted to 560 and 60 people out of 6,670, respectively.

Future research should assess the influence of other factors that can lead to secondary erythrocytosis, a scenario in which the condition develops as a result of other disorders, Krishnamurthy said. These other factors include being overweight, smoking tobacco or abusing alcohol, she said, so the team wants to understand how these factors might interact with testosterone therapy, especially over time.

In the meantime, they believe their current findings will help give patients and providers peace of mind.

"The low prevalence of this clinically meaningful change in hematocrit level should provide some reassurance for clinicians, patients and their families about initiating gender-affirming hormone therapy and help to facilitate discussions of informed consent between providers and their patients," Krishnamurthy said.

This article is for informational purposes only and is not meant to offer medical advice.

Ever wonder why some people build muscle more easily than others or why freckles come out in the sun? Send us your questions about how the human body works to community@livescience.com with the subject line "Health Desk Q," and you may see your question answered on the website!

Emily Cooke
Staff Writer

Emily is a health news writer based in London, United Kingdom. She holds a bachelor's degree in biology from Durham University and a master's degree in clinical and therapeutic neuroscience from Oxford University. She has worked in science communication, medical writing and as a local news reporter while undertaking journalism training. In 2018, she was named one of MHP Communications' 30 journalists to watch under 30. (emily.cooke@futurenet.com


  • Giovani
    admin said:
    Trans and gender-diverse people people who take testosterone face a risk of blood thickening, but the largest study to date in the U.S. suggests that this side effect is rare.

    Blood thickening tied to gender-affirming testosterone is rare : Read more
    It's as if a portion of society has something worse than a trans fixation on identity issues. What are we talking about?
    The sickness is magnified and spread to those of emotional disorders, giving people who are handicapped at the start, new hope they can transition into another sex other than the natural.
    A cruel and ultimately money grabbing practice, preying upon victims who will never be what was intended. The reports are sick. Side effects so devastating the individual is cast out of this reality, not realizing the futility of the treatment and kind faces behind these injurious, twisted "medical" treatments are giving the facade of professionality.
    Twisting an imperfect nature into a forced condition, by the fraud and wholly criminal enterprise emerging nationwide, further complicating the perverse nature of this action, and creating a manufactured health emergency, criminal in concept.
    Reply